A medicinal supplement, cholecalciferol is administered to patients whose body is unable to synthesize vitamin D3. However there are also a few cholecalciferol side effects in case of an overdose. Let us take a look at what is cholecalciferol, along with its negative effects on the overall health of an individual…
All of us are aware of the benefits of vitamin D, for the overall growth and development of the body. This essential vitamin cannot be produced in the body and needs to be gained from external sources. Cholecalciferol which is a type of vitamin D3, also referred to as calciol, is synthesized by the body, after exposure to sunlight for a brief period. Even though it is often referred to as a vitamin, cholecalciferol is a secosteroid hormone, in the technical sense.
The structure of this hormone resembles that of cholesterol and testosterone. After metabolism, cholecalciferol converts into calcitriol, which is an essential component for the body. Due to certain reasons, people tend to suffer from a deficiency of vitamin D, which can hamper the body functioning, and also make it susceptible to disorders like hypertension, stroke, heart disease and type 2 diabetes. To prevent these issues, and also maintain the level of vitamin D in the body, doctors around the world may prescribe cholecalciferol supplement.
Taken in the prescribed dose, it is quite an effective remedy to correct the problem, but high concentrations of vitamin D3 can have a few negative effects on the body. A failure to treat an overdose of vitamin D, on time can lead to life-threatening complications, a few of which may even cause fatality.
Side Effects of Vitamin D3 (Cholecalciferol)
Taking any supplement or medication above the recommended dose can have some undesired effects on the body. The same applies to cholecalciferol or vitamin D3. Cholecalciferol side effects can be seen in almost every part of the body. The side effects may be mild in the beginning, which can be treated easily. If they become intense, then it may take time to bring down the negative effects and cure them completely. Mentioned below are some of the side effects of vitamin D3 or calciol.
- One of the initial side effects of this vitamin D3 supplement can be seen on the skin. The appearance of rashes, which may cause itching and sometimes burning sensation is any undesirable effect of overdose of cholecalciferol. The individual may also suffer from photosensitivity, pruritus and other dermatological reactions. In extreme cases, the individual may also suffer from toxic epidermal necrolysis and Stevens-Johnson syndrome.
- Allergic reactions may also arise due to an excess of cholecalciferol in the body. Difficulty in breathing, with a feeling of heaviness in the chest is observed in such individuals. Other conditions exacerbated by shortness of breath are chest pain, heart palpitations etc. and activities like climbing stairs or any other routine will seem a task. A failure to treat these conditions can lead to a heart attack.
- The gastrointestinal system also suffers a drawback, owing to high concentrations of vitamin D3. The person may complain of diarrhea, abdominal pain, acid reflux disease (or acid regurgitation), nausea induced vomiting and constipation etc. Frequent urination may also be noticed in some individuals.
- High doses of vitamin D3 supplement in the body can affect the musculoskeletal and nervous system. Frequent muscle cramps or spasms and pain is one of the signs of weakening of the muscles. This can also give rise to joint pain which may be intense and may also paralyze free movement. The bones also may become weak and make the individual prone to fractures, especially hip and femur. The nervous system may also suffer damage, as seen in the person suffering from mood swings, irritability, vertigo, confusion and difficulty to focus. In case these side effects are persistent or recur at frequent intervals, it is necessary to get in touch with a physician.
To avoid these unwanted effects of cholecalciferol, or for that matter any other supplement or medication, it is essential to consult a health care provider and follow his instructions religiously. Take care!